Dear rfrancis: Hot flashes and nightsweats can be very bothersome. There are several non-hormone related medications that may help with this problem. Some women have had good results from vitamin B complex, vitamin E, and ibuprophen. Another class of medications that have had reasonable success in controlling hot flashes are low doses of the SSRI antidepressant drugs (effexor is one of these types of drugs). The effects of these medications are not immediate - it may take a couple weeks to notice any changes. When stopping these drugs, the dose can be slowly tapered which would minimize any "withdrawal." The other thing to discuss with your doctor is whether the benefit of taking the tamoxifen is worth the risk in your case. If you are taking tamoxifen solely for prevention (and you have never had cancer), it may be worth a discussion.
I also have been taking tamoxifen, for nearly 3 years
I know what you mean by hot flashes and sweats. I am taking Effexor also.
I first was taking the 75 tablet, I asked my Oncologist if it would be alright to reduce it to the 37.5 tablet and he said it would be, but to take the 75 one day and the 37.5 the next day, and so forth for a week. I did that with no problems.
I still am bothered by sweats and hot flashes, but not as often(I don't think) Sometimes I consider stopping the Effexor. It makes me sleepy.
The amount your doctor will give you will be a low dosage. It comes in several higher strengths.
I read your post and you said you are a high risk of breast cancer. I been trying to gether up as much info as I can on a condition. I'm trying to be patient but it's so hard, it's the waiting thats nerve racking.I'm 53 yrs old and premenapause I have a strong family history of breast cancer on my mothers side. But I personaly have had no problems up untill now. Which started out with a routine mammo and showed a cluster of microcalcifications on left breast, BRAD4 and then had a wire localisation w/ surgical excision biopsy. The pathology report said mucocele-like tumor, lesion measured 2.2mm. with Atypical Intraductal Hyperplasia versus DCIS.So the pathologist recomended my slides be sent out to a second pathology for a second opinion.Because of the complexity of the two appearing so similar. Any way my question to you is, have you ever known of anyone be put on Tamoxifen for atyical intraductal huperplasia ? As a cancer preventive for this condition alone.
I been doing some reading on this condition and I know it puts me at a higher risk than some who hasn't got ADH.I also have been doing some reading on the Tamoxifen and it's side effects.
what ever you could tell me would be very helpful and appriciated . Thank you GardenAngel
I'm at high risk, because I've never had children, I've had 4 surg. biopsy, and I have ADH (atypical Ductal Hyperplasia)(This was found on my mammogram as a cluster of microcalcification, and then the surg. biopsy was done and found the ADH. My general surgeon thought it would be a good idea for me to talk to an oncologist, and he was the one that put me on the Tamoxifen. The side effects for me was hot flashes which has decreased in the last 2 1/2 years, but the night sweats are unbearable, because of the disruption of sleep. I hope I answered your questions.
Those side effects seem like they would be bothersome. But if you don't mind my asking. Did the medication cause you to gain weight or loose any hair or cause nausa? I know it's a small price to pay rather then breast cancer but I'm just trying to get all the ups and downs on this Tamoxifen because it was brought up to me. Not everyone may get the same symptoms. Hope I get some answers soon before I go nuts and I wish you much luck. Thank you for time your answers. (God Bless)
I forgot to state that the breast tenderness is nonexistant now, and I have been also told that the Tamoxifen can help with osteoporosis. My feeling is Tamoxifen is not the big bad wolf, that alot of people are stating. Again if it can save one life, it has done it's job.
I participated in the Tamoxifen trials 1991-1998...that's when it was determined that it definitely helps to prevent breast cancer. But there are other proactive measures to stay on top of this disease. Some of us have the BRCA gene mutation along with the strong family history. My younger sister (48) was diagnosed and had bilteral mastectomies, I had bilateral also, before diagnosis. Turned out I had lobular intraepethilial neoplasia in one breast, a strong precursor to cancer. We also had total hysterectomies. Yes, the hot flashes, thinning hair, night sweats and weight gain were side effects from the Tamoxifen. After the hysterectomy though, the hot flashes are almost unbearable, for sure they are affecting my daily life, and my doctor and I are trying different things to calm them down...bottom line though, we are alive after staring this horrible disease in the face, and we will go out kicking, raising money and spreading the word about breast cancer! Stay on top of everything you can do to either prevent or diagnose early and most importantly A CURE!!!!!
The first few months on the Tamoxifen, I had dry skin, I might have had some thinning of hair (but my hair is very thick)I didn't see any thinning spots, just a little more hair on my brush. I did have some weight gain (5-10 lbs) But I aslo quit smoking during this time, so I can contribute some of the weight gain to that. I would say after about the 1 year mark, the dry skin, hair thinning and the weight gain had stabilized. The hot flashes decreased about a year and half. Like I said it's just the night sweats that are taking a toll on me. Saying that, I would do it all over again. Knowing that the Tamoxifen is helping is all that is important to me. My oncologist also stated that being on the Tamoxifen for two and half years has already benefitted me more so then not taking it.
Note: I have had a couple of doctors state that the Tamoxifen will help decrease with the density of tissue that is shown on the mammog.in time. And another thing that the Tamoxifen has help is with tender breast, before and during my mens.cycle. Any other questions please let me know.
I too have been on Tamoxifen for high risk for 1 year. I too have had numerous biopsies, excisions, a strong family history (my father's three sisters all had breast cancer in their 40's) and chose to take the tamoxifen because it was supposed to change the breast density. I definately notice a change, so do my surgeon and oncologist. I have not needed any aditional surgery! I also have night sweats not too often, have gained a few pounds, have irregular periods and find I get lightheaded if I take the medicine without food. I am on a low dose of lexapro which is for anxiety and depression. After a total 1 1/2 years of stress and uncertainty I feel much better. I would like to go off, but my primary DR. feels it is still to my benefit to continue taking the medicine. I don't know anyone else that is taking it for high risk, but this sight is a wonderful resource. Good Luck & hopefully your night sweats will go away.
When I last saw my oncologist, he stated that being on the tamoxifen for at least 2 years has its benefits. And he stated that if I stay on it for another year (that would be a total of 3 1/2 yrs) that maybe I can come off of it. He states that there really is not alot of studies to show the benefits of it between 2-5 years. He states that alot of the studies have concentrated on the affects after 5 years. And the studies show that there is no additional benefits after 5 years. So maybe in the next year or two more studies will come out that we don't have to stay on it for the whole 5 years. Good Luck, rfrancis
That sounds great. I am under the impression that arimidex may be next or maybe something else. Has your Oncologist mentioned that?
Sorry it took me so long to get back with you on your questions. I was under the assumption that Arimidex was used like Tamoxifen but for women who where post-menopause. I might be mistaken, but that is what I thought.
I am a 53 yo woman who began taking tamoxifen following a lumpectomy and radiaton, which I finished in March, 2005. I have been suffering from severe hot flashes for several years prior, but seldom had night sweats unless I consumed alcholic beverages. Within two weeks of starting on tamoxifen I began having horrible night sweats and during the day I have to carry a fan in my purse and a small towel with me to mop up the sweats that I have all day. It drips off my hair and fingers and sometimes soaks me through to the skin from head to toe. It comes over me in a wave of heat from my toes to my scalp and my face gets very flushed. This happens like clockwork every day after I shower, then around 11 am, and 6 pm and generally lasts one and a half to two hours. My GYN had put me on a 20 mg dose of prozac to help with the hot flashes prior to my lumpectomy and when the symptoms increased on the tamoxifen, she added a low dose of effexor. Within a few weeks the night sweats were pretty much eliminated, but I do still suffer from them during the day on the above cycle or when exposed to any heat or stress. I don't drink anything alchoholic anymore as just a few sips can drench me, or use very hot water to shower anymore. Some people have told me that the sweating goes away after a few years on tamoxifen. I am praying that it does. And that you remain healthy.